Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 63, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 13, 2003, 12:57 PM CST for Bibb County, Perry County, Tuscaloosa County, Alabama. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 13, 2003, 12:57 PM CST (18:57 UTC)
- Expired
- Mar 13, 2003, 2:00 PM CST
- In force
- 63 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Bibb County, AL, Perry County, AL, Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 53 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 13, 10:10 AM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.0 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 428 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 783 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
427
WUUS54 KBMX 131857
SVRBHM
ALC007-105-125-132000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1257 PM CST THU MAR 13 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BIBB COUNTY IN ALABAMA
PERRY COUNTY IN ALABAMA
TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA
* UNTIL 200 PM CST
* AT 1252 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 12 MILES SOUTHWEST OF BROOKWOOD
TO 34 MILES WEST OF MARION...MOVING EAST AT 40 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...BRENT...
CENTREVILLE...VANCE AND WEST BLOCTON.
STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3306 8754 3327 8743 3334 8718 3307 8694
3288 8692 3284 8695 3283 8702 3271 8703
3254 8715 3251 8749 3282 8740 3301 8742
3301 8751
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 9:55 AM CST, 3 hours 2 minutes earlier.
Area forecast discussion, Mar 13, 9:55 AM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 955 AM CST THU MAR 13 2003 SEVERE WEATHER THREAT INCREASING RAPIDLY OVER THE FORECAST AREA AS A SQUALL LINE OVER NORTH-CENTRAL MISSISSIPPI CONTINUES TO RACE EASTWARD. HAVE UPDATED THE ZONE FORECASTS TO INCREASE CHANCES OF THUNDERSTORMS AT MOST LOCATIONS...AND TO MENTION THE THREAT OF HAIL AND WIND DAMAGE. EXPECT A SEVERE THUNDERSTORM WATCH WILL BE ISSUED SHORTLY. .BHM...NONE. KP
Hazardous weather outlook, Mar 13, 10:08 AM CST, 2 hours 49 minutes before
ALZ011>015-017>050-132215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1008 AM CST THU MAR 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (TODAY AND TONIGHT)... A COLD FRONT WILL APPROACH THE STATE LATER TODAY...AND STALL SOUTH OF INTERSTATE 20 TONIGHT. A THUNDERSTORM COMPLEX WILL MOVE OUT OF MISSISSIPPI AND INTO ALABAMA LATE THIS MORNING. THE STORMS WILL RACE EASTWARD ACROSS CENTRAL AND SOUTH ALABAMA THIS AFTERNOON... PRODUCING LARGE HAIL AND DAMAGING WINDS. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR AREAS SOUTH OF INTERSTATE 20 FOR THIS AFTERNOON...WITH A SLIGHT RISK NORTH OF THIS LINE. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY...FRIDAY THROUGH WEDNESDAY. ON FRIDAY...SHOWERS AND THUNDERSTORMS WILL CONTINUE ALONG THE STALLED OUT FRONTAL BOUNDARY. A FEW OF THESE STORMS MAY BE STRONG OR SEVERE...ESPECIALLY SOUTH OF INTERSTATE 20. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS LIKELY TODAY.
In the hours before
Special weather statement, Mar 13, 9:35 AM CST, 3 hours 22 minutes before
ALZ011>013-022-131630-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
935 AM CST THU MAR 13 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR PICKENS...FAYETTE...LAMAR AND
MARION COUNTIES UNTIL 1030 AM CST...
.SMALL HAIL IS POSSIBLE FROM DEVELOPING THUNDERSTORMS.
AT 932 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADARS INDICATED
THUNDERSTORMS DEVELOPING ACROSS WEST-CENTRAL ALABAMA. THE
THUNDERSTORMS WILL LIKELY INCREASE IN INTENSITY DURING THE MORNING
HOURS...AND COULD BECOME SEVERE PRODUCING LARGE HAIL.
AT THIS TIME...THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL...
AND DANGEROUS LIGHTNING. IF YOU ARE OUTDOORS IN THE VICINITY OF
THESE STORMS...TAKE SHELTER NOW.
LAT...LON 3323 8862 3311 8848 3324 8803 3372 8769
3423 8803Special weather statement, Mar 13, 10:33 AM CST, 2 hours 24 minutes before
ALZ022-131730- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 1033 AM CST THU MAR 13 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR PICKENS COUNTY UNTIL 1130 AM CST... .WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 1028 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER CARROLLTON...MOVING NORTHEAST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PICKENSVILLE... MCMULLEN...ETHELSVILLE...CARROLLTON...ALICEVILLE...GORDO AND REFORM THROUGH 1130 AM CST. THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. STRONG WINDS COULD KNOCK DOWN SMALL TREE LIMBS OR BRANCHES. UNSECURED SMALL OBJECTS COULD BE BLOWN AROUND. LAT...LON 3300 8833 3353 8826 3353 8785 3314 8790
Special weather statement, Mar 13, 10:46 AM CST, 2 hours 11 minutes before
ALZ012-013-131745-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1046 AM CST THU MAR 13 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR FAYETTE AND LAMAR COUNTIES
UNTIL 1145 AM CST...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.
AT 1044 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 31 MILES WEST OF SULLIGENT TO 46 MILES
WEST OF MILLPORT...MOVING EAST AT 40 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
SULLIGENT...VERNON...MILLPORT...BEAVERTON...KENNEDY...FAYETTE AND
BELK THROUGH 1145 AM CST.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
LAT...LON 3356 8828 3357 8827 3400 8822 3400 8797
3393 8796 3392 8777 3354 8789 3354 8828Special weather statement, Mar 13, 12:46 PM CST, 11 minutes before
ALZ023-131915-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1246 PM CST THU MAR 13 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR SOUTHERN TUSCALOOSA COUNTY
UNTIL 115 PM CST...
.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS.
AT 1241 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 8 MILES WEST OF HOLT TO 19 MILES SOUTHWEST
OF HOLT...MOVING EAST AT 45 MPH.
THESE THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR HOLT
...TUSCALOOSA...AND BROOKWOOD THROUGH 115 PM CST.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.
LAT...LON 3328 8755 3314 8754 3304 8765 3302 8733
3324 8720 3335 8722The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 11:06 AM CST | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 54 min |
| Mar 13, 11:39 AM CST | Severe Thunderstorm Warning | BMX | Fayette | 66 min |
| Mar 13, 11:49 AM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 56 min |
| Mar 13, 12:48 PM CST | Severe Thunderstorm Warning | BMX | Hale | 42 min |
| Mar 13, 12:59 PM CST | Severe Thunderstorm Warning | BMX | Greene, Sumter | 46 min |
| Mar 13, 1:17 PM CST | Severe Thunderstorm Warning | BMX | Marengo | 43 min |
| Mar 13, 1:46 PM CST | Severe Thunderstorm Warning | BMX | Shelby | 29 min |
| Mar 13, 1:46 PM CST | Severe Thunderstorm Warning | BMX | Chilton | 44 min |
| Mar 13, 1:55 PM CST | Severe Thunderstorm Warning | BMX | Lowndes | 50 min |
| Mar 13, 2:05 PM CST | Severe Thunderstorm Warning | BMX | Coosa, Talladega | 25 min |
| Mar 13, 2:23 PM CST | Severe Thunderstorm Warning | BMX | Clay | 67 min |
| Mar 13, 2:54 PM CST | Severe Thunderstorm Warning | BMX | Elmore | 51 min |
| Mar 13, 3:04 PM CST | Severe Thunderstorm Warning | BMX | Montgomery | 41 min |
| Mar 13, 3:16 PM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 44 min |
| Mar 13, 3:22 PM CST | Severe Thunderstorm Warning | BMX | Macon | 38 min |
| Mar 13, 3:31 PM CST | Severe Thunderstorm Warning | BMX | Pike | 44 min |
| Mar 13, 4:14 PM CST | Severe Thunderstorm Warning | BMX | Barbour, Pike | 46 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.